South Dakota, 2019

Hail and Damaging Wind in South Dakota, August 9, 2019

August 9, 2019 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed over southeastern Mellette County and tracked through central Tripp County. Large hail and gusty winds accompanied the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southeastern Mellette County and tracked through central Tripp County. Large hail and gusty winds accompanied the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 1:39 PM CST, 3 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
139 PM MDT Fri Aug 9 2019

.DISCUSSION...(This Evening Through Friday)
Issued at 139 PM MDT Fri Aug 9 2019

Upper level analysis shows a broad ridge over much of
the CONUS, along with embedded shortwaves. One shortwave is
resulting in some storms over central SD early this afternoon. At
the surface, a trough is pushing into the western Dakotas, with the
low over SW SD, creating southerly winds across central SD. Under
partly cloudy skies, temperatures across the CWA are rising into the
80s, with dew points ranging from the mid 50s across the west to mid
to upper 60s farther east.

By mid-afternoon, models are showing around 2000 J/kg MLCAPE across
western and central SD, mainly ahead of the surface low. CAMs show
storms mainly across central and eastern SD this afternoon and
evening, supported by some upper-level divergence, but storms
outside of that area (especially around the Black Hills) aren't out
of the question. With 0-6 km shear around 40 kts, any of these
storms have the potential to become severe. Furthermore, low-level
CAPE, shear, helicity, along with LCLs around 500 m indicate the
possibility for tornadoes across central SD. PWATs of 150 to 200% of
normal across central SD, where rain fell this morning, increases
the concern for flash flooding; however, storms should keep moving
and not linger over one place for too long. The threat for severe
weather across our CWA is expected to diminish early this evening.

Light winds and lingering moisture will allow fog to develop tonight
across the western SD plains, continuing into Saturday morning. Lows
will be in the 60s.

Another shortwave will push into the region Saturday afternoon,
bringing the next round of thunderstorms. CAMs are not in agreement
on storm coverage or timing, but they generally show storms
developing across northeastern WY mid-afternoon, spreading into
western SD early Saturday evening. Instability will be weaker than
that of today, but with the shear will still be sufficient for a few
strong to severe storms. The threat for tornadoes looks low. Highs
Saturday will be in the 80s, with lows in the lower 60s. Fog could
redevelop across the SD plains early Sunday morning.

An upper low over the Pacific NW Sunday morning will transition to
an open wave as it pushes over the northern Rockies and into the
northern plains Sunday afternoon, flattening the ridge. This will
bring strong upper-level energy to the region, along with low-level
frontogenesis. Plenty of instability and shear will allow for severe
thunderstorms, along with the potential for tornadoes.

Upper flow next week will be more zonal, with periodic shortwaves
passing through. Cooler air will filter into the region behind
Sunday's system, resulting in highs in the 70s to lower 80s for
early next week. Generally drier weather can be expected, with
chances for occasional storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1122 AM MDT Fri Aug 9 2019

Isolated to scattered TSRA will develop this afternoon and
evening with local MVFR conditions, hail, and strong gusty winds,
especially east of a line from Lemmon to Faith to Wall and Pine
Ridge. Areas of IFR conditions in low stratus and fog will develop
after 08Z tonight and will begin to improve by 15Z on Saturday
morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...10
Hazardous weather outlook, Aug 9, 12:03 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1203 PM MDT Fri Aug 9 2019

SDZ002-013-014-031-032-043-044-046-047-049-073-101300-
Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-
1203 PM MDT Fri Aug 9 2019 /103 PM CDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening, especially from 200 PM to 800 PM. Large hail and
damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024>030-041-042-072-074-WYZ056>058-071-101300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1203 PM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening, especially from 200 PM to 800 PM. Large hail and
damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-101300-
Northern Campbell-Southern Campbell-
1203 PM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday and
Sunday afternoon and evening. Isolated severe storms are possible
Saturday afternoon and evening. There is a slight risk of severe
storms Sunday afternoon and evening. Large hail and damaging
winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 9, 2:26 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
226 PM MDT Fri Aug 9 2019

SDZ025-072-092115-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
226 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND NORTHEASTERN
LAWRENCE COUNTIES UNTIL 315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Onge, or 4 miles east of Spearfish, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Sturgis, Whitewood, Saint Onge, Apple Springs and
northeastern Spearfish Canyon.

This includes Interstate 90 in South Dakota between Mile Markers 12
and 31.

LAT...LON 4447 10386 4457 10384 4457 10349 4455 10347
      4437 10354
TIME...MOT...LOC 2026Z 283DEG 16KT 4452 10376

Eagan
Special weather statement, Aug 9, 3:09 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
309 PM MDT Fri Aug 9 2019

SDZ025-072-073-092200-
Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
309 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Sturgis, moving east at 20 mph.

Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Northern Sturgis, Fort Meade, and Bear Butte State Park.

This includes Interstate 90 in South Dakota between Mile Markers 27
and 30.

LAT...LON 4443 10360 4454 10356 4453 10315 4434 10324
TIME...MOT...LOC 2109Z 279DEG 19KT 4447 10352

Eagan
Local storm report, Aug 9, 3:29 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             6 NNE STURGIS           44.49N 103.45W
08/09/2019  E1.00 INCH       MEADE              SD   PUBLIC

&&

ME
Special weather statement, Aug 9, 4:06 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
406 PM MDT Fri Aug 9 2019

SDZ031-073-092245-
Pennington Co Plains SD-Southern Meade Co Plains SD-
406 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hereford, or 18 miles northeast of Rapid City,
moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Hereford, Viewfield, and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 76
and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4426 10320 4445 10307 4431 10253 4404 10276
TIME...MOT...LOC 2206Z 294DEG 27KT 4431 10306

Eagan
Local storm report, Aug 9, 4:25 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             13 NNE WOOD             43.67N 100.38W
08/09/2019  E1.00 INCH       MELLETTE           SD   PUBLIC

0400 PM     HEAVY RAIN       13 NNE WOOD             43.67N 100.38W
08/09/2019  M0.85 INCH       MELLETTE           SD   PUBLIC

&&

TJG
Local storm report, Aug 9, 4:29 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             12 NNE WOOD             43.66N 100.38W
08/09/2019  E1.75 INCH       MELLETTE           SD   PUBLIC

            STORM CAUSED HAIL DAMAGE TO VEHICLES, ALONG WITH WIND
            DAMAGE THAT CAUSED TREES TO FALL. HE MENTIONED THAT A
            TREE (ABOUT 8 IN WIDE AND 13 FT TALL) WAS RIPPED OUT OF
            THE GROUND AND FLEW PAST HIM VERY CLOSE.

0400 PM     TSTM WND DMG     12 NNE WOOD             43.66N 100.38W
08/09/2019                   MELLETTE           SD   PUBLIC

            STORM CAUSED HAIL DAMAGE TO VEHICLES, ALONG WITH WIND
            DAMAGE THAT CAUSED TREES TO FALL. HE MENTIONED THAT A
            TREE (ABOUT 8 IN WIDE AND 13 FT TALL) WAS RIPPED OUT OF
            THE GROUND AND FLEW PAST HIM VERY CLOSE.

&&

TJG

The radar

The North Platte radar (KLNX), 164 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mellette

When
August 9, 4:48 PM CST
Where
Mellette County, 6 mi SE of Mosher
Measured
1 in hail
Reported by
Public
Coordinates
43.409, -100.215

Thunderstorm Wind, Tripp

When
August 9, 4:59 PM CST
Where
Tripp County, 4 mi SSE of Witten
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.377, -100.049

Hail, Tripp

When
August 9, 6:05 PM CST
Where
Tripp County, 4 mi SSW of Colome
Measured
1 in hail
Reported by
Public
Coordinates
43.197, -99.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846241, 846242, 846244.